Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 122, NWS Dodge City, KS

May 16, 2001Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2001, 2:29 PM CDT for Finney County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 16, 2001, 2:29 PM CDT (19:29 UTC)
Expired
May 16, 2001, 3:00 PM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Finney County, KS

The radar

The Dodge City radar (KDDC), 77 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 2:35 PM CDTHail 0.88Garden City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
512 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
2242 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

683 
WUUS53 KDDC 161932
SVRDDC
KSC055-162000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
229 PM CDT WED MAY 16 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FINNEY COUNTY IN SOUTHWEST KANSAS

* UNTIL 300 PM CDT

* AT 229 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM OVER FINNEY COUNTY...OR ABOUT 12 MILES NORTHEAST OF
  GARDEN CITY...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED
  RURAL FINNEY COUNTY AT 240 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS
  WIND UP TO 60 MILES AN HOUR

STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3816 10080 3801 10080 3802 10057 3824 10063

SLEIGHTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:15 AM CDT, 11 hours 14 minutes earlier.

Area forecast discussion, May 16, 3:15 AM CDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 AM CDT WED MAY 16 2001

FORECAST CHALLENGE WILL BE TEMPERATURES THROUGH THE NEXT FEW PERIODS
AND THE CHANCE FOR THUNDERSTORMS ON THURSDAY.

A CHANGE TOWARD COOLER WEATHER IS HEADED FOR THE AREA FOR THE NEXT
FEW DAYS.  UPPER AIR ANALYSIS THIS EVENING SHOWED THE STRONG WESTERLY
FLOW AT THE H5 LEVEL CONTINUING TO SPREAD EAST ACROSS THE NORTHERN
HALF OF THE CONUS.  THE LEADING SHORTWAVE TROUGH IN THE WESTERLIES
WAS MOVING EAST OVER THE NORTHERN PLAINS.  THIS SYSTEM HAD HELPED
PUSH THE SURFACE FRONT AS FAR SOUTH AS THE KANSAS/NEBRASKA BORDER AT
06Z. THE NEXT SHORTWAVE TROUGH WAS MOVING EAST OVER THE PACIFIC
NORTHWEST ATTM.  MSL PRESSURES WERE FALLING OVER THE NORTHERN HIGH
PLAINS AS THIS SYSTEM APPROACHES.

MODELS ARE IN PRETTY GOOD AGREEMENT ON THE FRONT LIFTING BACK NORTH
TODAY IN ADVANCE OF THE APPROACHING SHORTWAVE AND THEN WITH THE
FRONT CRASHING SOUTH ACROSS THE CENTRAL HIGH PLAINS LATE TONIGHT
INTO THURSDAY MORNING.  TIMING OF THIS FRONT WILL BE TRICKY DEPENDING
ON HOW THUNDERSTORM OUTFLOW AFFECTS ITS SOUTHWARD MOVEMENT. FRONT
COULD BE MOVING ACROSS SOUTHWEST KANSAS BEFORE SUNRISE THURSDAY IF
IT GETS ENOUGH OF A PUSH.  DONT FEEL CONFIDENT THAT THERE WILL BE
ANY THUNDERSTORMS ACCOMPANYING THE FRONT GIVEN THE TIME OF DAY THE
FRONT WILL BE MOVING THROUGH AND THE LACK OF UPPER LEVEL SUPPORT.
BETTER UPPER SUPPORT APPEARS TO BE HEADED TOWARD THE AREA LATER ON
THURSDAY.  THINK WE COULD SEE SOME ISOLATED TSRA WITH THE FRONTAL
PASSAGE AND WILL WORD ZONES ACCORDINGLY.

MODEL TEMPERATURE GUIDANCE HAS SHOWN A TREND TO LOWER THURSDAYS HIGH
TEMPERATURES WITH EACH SUCCEEDING RUN.   H85 TEMPERATURE ANALYSIS
SHOWING TEMPS AROUND 13C TO 14C OVER MONTANA WITH COOLER TEMPS
FARTHER WEST.  WILL BACK OFF THURSDAYS HIGHS A CATEGORY AND GO
AROUND 75 TO 80.  MAY BE EVEN COOLER DEPENDING ON HOW MUCH STRATUS
DEVELOPS BEHIND THE FRONT.

EXTENDED DISCUSSION

FRONT SHOULD BE PUSHING THROUGH THE AREA BY FRIDAY MORNING AS VORT
MAX WORKS THROUGH THE HIGH PLAINS. MOISTURE LOOKS PLENTIFUL ENOUGH
FOR ELEVATED CONVECTION TO DEVELOP THURSDAY NIGHT AND WILL BUMP UP
POPS HERE. FRONT CONTINUES ITS SOUTHWARD SURGE FRIDAY WITH WEAK
RIDGING DEVELOPING ALOFT. AM NOT TOO IMPRESSED WITH PRECIP CHANCES
HERE AND WILL TREND POPS DOWN ACCORDINGLY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 089/060 077/050 079 012
GCK 090/058 076/048 077 012
EHA 091/058 075/049 075 012
LBL 091/059 078/050 078 012
HYS 090/061 075/048 081 012
P28 090/064 081/054 081 002

.DDC...NONE.

GERARD/POAGE

In the hours before

Special weather statement, May 16, 2:19 PM CDT, 10 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-170500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
219 PM CDT WED MAY 16 2001

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY
THIS EVENING.

AN UPPER LEVEL DISTURBANCE WILL MOVE EAST OUT OF THE ROCKIES THROUGH
THE EARLY EVENING HOURS. AS IT MOVES INTO THE CENTRAL PLAINS IT WILL
ENCOUNTER A WEAK SURFACE BOUNDARY WHICH WILL EXTEND ACROSS
NORTHWESTERN KANSAS INTO EAST CENTRAL COLORADO. AS THIS UPPER LEVEL
DISTURBANCE ENCOUNTERS THIS BOUNDARY, ISOLATED THUNDERSTORMS ARE
POSSIBLE. THESE STORMS WILL MAINLY BE CONCENTRATED NORTHWEST OF A
LINE FROM JOHNSON CITY TO GARDEN CITY TO DIGHTON LATE THIS AFTERNOON
AND EARLY THIS EVENING. IN THIS AREA A FEW OF THESE STORMS MAY BECOME
SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND STRONG GUSTY WINDS.

FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT:
http://www.crh.noaa.gov/ddc/

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 3:32 PM CDTSevere Thunderstorm WarningDDCFinney28 min
May 16, 3:47 PM CDTSevere Thunderstorm WarningDDCGray28 min
May 16, 4:14 PM CDTSevere Thunderstorm WarningDDCGray31 min
May 16, 4:25 PM CDTSevere Thunderstorm WarningDDCTrego50 min
May 16, 4:29 PM CDTSevere Thunderstorm WarningDDCLane46 min
May 16, 4:39 PM CDTSevere Thunderstorm WarningDDCKearny36 min
May 16, 5:12 PM CDTSevere Thunderstorm WarningDDCLane33 min
May 16, 5:16 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny44 min
May 16, 6:42 PM CDTSevere Thunderstorm WarningDDCNess33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.